Nothing works to alleviate my fatigue

Question

Hi, Dr. F, I was diagnosed in 1991, began HAART in 97, no OI's. Dx'd with sleep apnea, on CPAP machine 3 years, had throat surgery 2008 removing tonsils, uvula, other stuff in there (horrrrrrible recovery), still sleepy, fatigued, developing restless leg syndrome that awakens me. Have been on an anti-depressant for 3 years, on testosterone patch for low hormone levels. Getting a B12 shot monthly for low levels. I recently went to a seminar on HIV by a well-known professional in the HIV field who said that the B12 tests are unreliable (backed up by a study at Yale as well as others) and that symptoms are the only way to see B12 deficiency. This professional has been dealing with HIV'ers since the beginning and I trust the information they provide which is ultra high doses of B12 until symptoms improve. My doctor is resistant to the idea even though B12 is not toxic. I'd like to do subcutaneous injections but my be resolved to try the subligual. I've read through your exhaustive articles on fatigue in HIV as well as elsewhere in the internet and talked to many doctors. I'm at my wits ends. Could B12 therapy be worth a try?

Answer

Hello.

I've seen no convincing evidence that B-12 tests are unreliable or that "ultra high doses of B12" are effective in treating HIV-associated fatigue in a person with normal serum B-12 levels. HIV-associated fatigue is often multifactorial, and you certainly have many potential causes that could be contributing to your ongoing problem:

  1. Sleep apnea. Has this completely resolved post-surgery?

  2. Restless legs syndrome. There are mediations available for this condition.

  3. Anti-depressants. Depression is often associated with fatigue. Also, some anti-depressant medications can cause fatigue. Either or both of these factors could be contributing to your problem.

  4. Testosterone patch. Patches sometimes produce erratic levels of testosterone. Have you measured your "free testosterone" (not total testosterone) to see if it's back in the normal range? Topical gel may be more effective.

This, of course, is only a short list, based on the limited informant in your post. Chances are that if a more thorough evaluation was conducted, there may be other factors also potentially contributing to your fatigue. I'd recommend you focus on identifying all potential causes and then maximize treatment of each. That is your best option for recharging your energy batteries.

Good luck.

Dr. Bob